Alert archive / Arizona / High Wind Watches in 2020

High Wind Watch 1, NWS Tucson, AZ

February 1, 20204 counties in Arizona

NWS Tucson, AZ issued this high wind watch at Feb 1, 2020, 2:58 PM MST for 4 counties in Arizona. It took effect at Feb 3, 2020, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 1, 2020, 2:58 PM MST (21:58 UTC)
In effect from
Feb 3, 2020, 5:00 AM MST
Expired
Feb 2, 2020, 12:42 PM MST
In force
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Pima County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 25 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2020-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2020-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3004 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

195 
WWUS75 KTWC 012158
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
258 PM MST Sat Feb 1 2020

AZZ507-508-512-513-021100-
/O.NEW.KTWC.HW.A.0001.200203T1200Z-200204T0100Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
258 PM MST Sat Feb 1 2020

...HIGH WIND WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts of 50 to 60 mph 
  possible in the valleys. Expect higher speeds in the mountains.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Chiricahua Mountains and Dragoon and Mule and 
  Huachuca and Santa Rita Mountains.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Power outages may occur. Travel could be difficult, especially
  for high profile vehicles. Patchy blowing dust may also reduce
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
2 follow-up statements
524 
WWUS75 KTWC 021000
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
300 AM MST Sun Feb 2 2020

AZZ502-504>506-022300-
/O.NEW.KTWC.HZ.A.0001.200204T0900Z-200204T1600Z/
/O.NEW.KTWC.HZ.A.0002.200205T0600Z-200205T1600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
300 AM MST Sun Feb 2 2020

...HARD FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...
...HARD FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH 
WEDNESDAY MORNING...

* WHAT...For the first Hard Freeze Watch, sub-freezing 
  temperatures as low as 27 possible. For the second Hard Freeze 
  Watch, sub-freezing temperatures as low as 25 possible.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...For the first Hard Freeze Watch, from late Monday night
  through Tuesday morning. For the second Hard Freeze Watch, from
  late Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ501-022300-
/O.NEW.KTWC.FZ.A.0001.200204T0900Z-200204T1600Z/
/O.NEW.KTWC.FZ.A.0002.200205T0600Z-200205T1600Z/
Western Pima County-
Including the cities of Ajo and Organ Pipe Cactus N.M.
300 AM MST Sun Feb 2 2020

...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY
MORNING...
...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH 
WEDNESDAY MORNING...

* WHAT...sub-freezing temperatures as low as 31 possible both
  mornings.

* WHERE...Western Pima County.

* WHEN...For the first Freeze Watch, from late Monday night
  through Tuesday morning. For the second Freeze Watch, from late
  Tuesday night through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ507-508-512-513-022300-
/O.CON.KTWC.HW.A.0001.200203T1200Z-200204T0100Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
300 AM MST Sun Feb 2 2020

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts of 50 to 60 mph 
  possible in the valleys. Expect higher speeds in the mountains.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Chiricahua Mountains and Dragoon and Mule and 
  Huachuca and Santa Rita Mountains.

* WHEN...From late Sunday night through Monday afternoon.

* IMPACTS...Damaging winds could blow down trees and power 
  lines. Power outages may occur. Travel could be difficult, 
  especially for high profile vehicles. Patchy blowing dust may 
  also reduce visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
036 
WWUS75 KTWC 021942
NPWTWC

URGENT - WEATHER MESSAGE
National Weather Service Tucson AZ
1242 PM MST Sun Feb 2 2020

AZZ507-508-512-513-031100-
/O.UPG.KTWC.HW.A.0001.200203T1200Z-200204T0100Z/
/O.NEW.KTWC.WI.Y.0001.200203T1700Z-200204T0200Z/
Upper San Pedro River Valley-
Eastern Cochise County below 5000 feet-Chiricahua Mountains-
Dragoon and Mule and Huachuca and Santa Rita Mountains-
Including the cities of Sierra Vista, Benson, Willcox, 
Chiricahua NM, Bisbee, and Canelo Hills
1242 PM MST Sun Feb 2 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST MONDAY...

* WHAT...Southwest to west winds 25 to 35 mph with gusts mainly 
  to 50 mph expected in the valleys. Expect higher speeds in the 
  mountains.

* WHERE...Upper San Pedro River Valley, Eastern Cochise County 
  below 5000 feet, Chiricahua Mountains and Dragoon and Mule and 
  Huachuca and Santa Rita Mountains.

* WHEN...From 10 AM to 7 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ514-031100-
/O.NEW.KTWC.WI.Y.0001.200203T1700Z-200204T0200Z/
Catalina and Rincon Mountains-
Including the cities of Mount Lemmon and Summerhaven
1242 PM MST Sun Feb 2 2020

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM MST MONDAY...

* WHAT...Southwest to west winds 30 to 40 mph with gusts mainly to
  60 mph expected.

* WHERE...Catalina and Rincon Mountains.

* WHEN...From 10 AM to 7 PM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

AZZ502-504>506-031100-
/O.CON.KTWC.HZ.A.0001.200204T0900Z-200204T1600Z/
/O.CON.KTWC.HZ.A.0002.200205T0600Z-200205T1600Z/
Tohono O'odham Nation-Tucson Metro Area-
South Central Pinal County-Southeast Pinal County-
Including the cities of Sells, Tucson, Green Valley, Marana, 
Vail, Picacho Peak State Park, Mammoth, and Oracle
1242 PM MST Sun Feb 2 2020

...HARD FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH TUESDAY MORNING...
...HARD FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING
THROUGH WEDNESDAY MORNING...

* WHAT...For the first Hard Freeze Watch, temperatures mainly
  ranging from 23 to 27 degrees are possible. For the second Hard
  Freeze Watch, temperatures mainly ranging from 20 to 26 degrees
  are possible.

* WHERE...Tohono O'odham Nation, Tucson Metro Area, South 
  Central Pinal County and Southeast Pinal County.

* WHEN...For the first Hard Freeze Watch, from late Monday night 
  through Tuesday morning. For the second Hard Freeze Watch, 
  from Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

AZZ501-031100-
/O.CON.KTWC.FZ.A.0001.200204T0900Z-200204T1600Z/
/O.CON.KTWC.FZ.A.0002.200205T0600Z-200205T1600Z/
Western Pima County-
Including the cities of Ajo and Organ Pipe Cactus N.M.
1242 PM MST Sun Feb 2 2020

...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH
TUESDAY MORNING...
...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY MORNING...

* WHAT...For both Freeze Watches, temperatures mainly ranging from
  29 to 32 degrees are possible.

* WHERE...Western Pima County.

* WHEN...For the first Freeze Watch, from late Monday night 
  through Tuesday morning. For the second Freeze Watch, from 
  Tuesday evening through Wednesday morning.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this high wind watch went out at Feb 1, 3:18 AM MST, 11 hours 40 minutes earlier.

Area forecast discussion, Feb 1, 3:18 AM MST, 11 hours 40 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
318 AM MST Sat Feb 1 2020

.SYNOPSIS...High pressure will bring dry conditions with warmer
temperatures this weekend. A cold winter storm arrives early next
week, resulting in gusty winds Monday along with the chance of rain
and snow showers. Any residual shower activity ends on Tuesday with
a much colder airmass settling into place with a widespread freeze
Wednesday morning.

&&

.DISCUSSION...Dry northerly flow this morning on front side of
building upper ridge. Patches of cirrus passing through today,
otherwise sunny with high temperatures 4-10 degrees warmer than
Friday. A few degrees warmer on Sunday as upper ridge axis pushes
east of the state. Highs Sunday will run around 10 degrees above
early February normals. Satellite imagery this morning also showed
extensive cloud cover approaching southern Baja. Some of this
moisture will work its way north this weekend and across our area
on Monday. Also during the weekend a weather system will move out
of the Gulf of Alaska toward the PacNW.

This PacNW system will move across the Great Basin on Monday.
Associated cold front will tighten pressure gradient for strong
and gusty southerly winds with areas mainly south and east of
Tucson at wind advisory criteria. Although system is moisture
starved, it will tap into some limited moisture south of the area
for a chance of showers with snow level lower during the day to
around 4500' NW to 7000' far SE.

Snow level continue to fall Monday night into Tuesday morning
under strong cold air advection. However with limited moisture in
place, QPF and snow amounts down to the valley floors will be light.
Conditions then gradually dry out on Tuesday as the system exits
to the east. Quite chilly Tuesday with highs mostly in the 40s.

Another considerable impact from this weather system is the arrival
of much colder temperatures. Wednesday morning lows will hover in
the 20s across many locales, and perhaps the teens in the colder
spots such as the Sulphur Springs Valley. Temperatures gradually
warm up each day from there as ridging tries to build in.

&&

.AVIATION...Valid through 02/12Z.
Patches of cirrus levels clouds above 20k ft MSL will move across
the area from north to south thru the forecast period. Surface winds
generally ELY/NELY less than 12 kts. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Dry weather and warmer temperatures this weekend until
a very cool weather system arrives early next week. This system will
result in a chance of precipitation Monday into Tuesday with snow
levels perhaps reaching the lower valley locations late Monday night
and early Tuesday morning. Southwest winds also become rather strong
Monday, peaking during the afternoon around 20-30 mph with gusts
in excess of 40 mph possible east of Tucson. Conditions settle
thereafter, continuing through the rest of the forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

High Wind Watches in Arizona, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.